Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Las Vegas, NV

July 1, 2016Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 1, 2016, 8:50 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 8:50 PM PDT (03:50 UTC)
Expired
Jul 1, 2016, 9:45 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS55 KVEF 020350
SVRVEF
AZC015-NVC003-020445-
/O.NEW.KVEF.SV.W.0033.160702T0350Z-160702T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 PM PDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 945 PM PDT/945 PM MST/

* AT 848 PM PDT/848 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF MOAPA TOWN...AND
  MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOULDER CITY...LAS VEGAS BAY...CALLVILLE BAY...
  TEMPLE BAR CAMPGROUND...VALLEY OF FIRE...ECHO BAY...
  BOULDER BEACH...BOULDER BEACH CAMPGROUND...
  CALLVILLE BAY CAMPGROUND...OVERTON BEACH...HOOVER DAM...
  SOUTH COVE...ECHO BAY CAMPGROUND...TEMPLE BAR AND WILLOW BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&

LAT...LON 3636 11490 3655 11431 3612 11382 3575 11474
      3611 11487
TIME...MOT...LOC 0348Z 000DEG 15KT 3659 11481 

$$

BP
1 follow-up statement
536 
WWUS55 KVEF 020410
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PDT FRI JUL 1 2016

AZC015-NVC003-020445-
/O.CON.KVEF.SV.W.0033.000000T0000Z-160702T0445Z/
MOHAVE AZ-CLARK NV-
910 PM PDT FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
PDT/945 PM MST/ FOR WEST CENTRAL MOHAVE AND NORTHEASTERN CLARK
COUNTIES...

AT 908 PM PDT/908 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 11 MILES WEST OF VALLEY OF FIRE...OR 16 MILES
SOUTHWEST OF OVERTON...MOVING SOUTHEAST AT 20 MPH. STRONG NORTH
WINDS ARE NEARING NORTHSHORE ROAD AND WILL IMPACT THE BOULDER BASIN
AND VIRGIN BASIN THROUGH 945 PM. 

LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...LAS VEGAS BAY...CALLVILLE BAY...
TEMPLE BAR CAMPGROUND...VALLEY OF FIRE...ECHO BAY...BOULDER BEACH...
BOULDER BEACH CAMPGROUND...CALLVILLE BAY CAMPGROUND...
OVERTON BEACH...HOOVER DAM...SOUTH COVE...ECHO BAY CAMPGROUND...
TEMPLE BAR AND WILLOW BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3636 11490 3655 11431 3612 11382 3575 11474
      3611 11487
TIME...MOT...LOC 0408Z 333DEG 16KT 3644 11472 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:49 PM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 1, 2:49 PM PDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
249 PM PDT FRI JUL 1 2016

.SYNOPSIS...Monsoonal moisture will linger over the region
through Saturday and fuel thunderstorms across the Mojave Desert
region...especially during the afternoon and evening. Drier air is
expected to work into the region Sunday bringing an end to
thunderstorms and a warming trend for the rest of the holiday
weekend and much of next week.
&&

.SHORT TERM...through Sunday night.

Confidence is increasing in the scenario of thunderstorms over
Central Nevada expanding and propagating southward with associated
widespread gusty winds blasting into southern Nevada and northwest
Arizona this evening between 8 PM and midnight. Thunderstorms will
likely persist after midnight as they move south toward Laughlin-
Bullhead City, Needles Lake Havasu and Kingman. The HRRR model has
been indicating this trend for the past several runs and it makes
sense given the latest developments. North-south steering flow will
push storms into a high CAPE environment after nearly full heating
this afternoon.

The circulation over central California, which was enhancing the
convection over central Nevada, is forecast to dig toward Point
Conception Saturday afternoon which will increase a dry southwest
mid level flow across the region. However...the moist layer below
700 mb will be a little slow to exit and should provide fuel for
isolated to scattered thunderstorms across southern Nevada and
northwest Arizona Saturday before the dry air invading from the
southwest finally dominates and brings thunderstorm chances to an
end by Sunday.

.LONG TERM...Monday through Friday.

A dry pattern is still expected for our forecast area much of next
week due to persistent dry southwest flow due to a broad weak trough
over the Pacific Northwest which will shunt the closed mid level
high over Texas and northern Mexico.
&&

.AVIATION...For McCarran...It is looking likely that thunderstorms
pushing down from south central Nevada will impact the Las Vegas
Valley with strong northwest-north winds between 8 PM and 11 PM PDT
this evening. Potential air traffic impacts are substantial, with
chances of convection at the terminal and in the flight corridors.
Thunderstorms will move to the south after midnight and continue to
impact the Peach Springs corridor. A chance of thunderstorms exists
again Saturday for the mountains around the Las Vegas Valley but
confidence is low that it will impact the terminal.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered showers and thunderstorms will impact most of
the region this afternoon and evening. Most of the other storm
development is expected this afternoon over central Nevada then a
large complex of thunderstorms will push down through southern
Nevada and northwest Arizona between 02Z and 10Z. Gusty outflow
winds are likely with this complex late this afternoon and evening.
Lower cigs near storms are also possible. Thunderstorms will
dissipate overnight as the move past Kingman and Lake Havasu.
Isolated to scattered thunderstorms will still be possible across
southern Nevada and northwest Arizona Saturday afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Strong thunderstorms winds will be possible across southern Nevada
and northwest Arizona later this evening through early Saturday
morning. Flash flooding will also be a concern with any
thunderstorms especially across Mohave, Clark, and San Bernardino
Counties.
&&

Short Term/Long Term/Aviation...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 1, 5:15 PM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 SSW BARSTOW           34.87N 117.03W
07/01/2016  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            LOCAL BUSINESS REPORTED HAIL DIME TO QUARTER
            SIZED ON VETERANS PARKWAY. REPORT RELAYED
            VIA SOCIAL MEDIA.

&&

CMS
Local storm report, Jul 1, 5:19 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      2 S BARSTOW             34.87N 117.02W
07/01/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            AND DEBRIS ACROSS ALL LANES OF STATE HIGHWAY
            247 AT MILE MARKER 77.

&&

CMS
Local storm report, Jul 1, 6:18 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      1 SSE BARSTOW           34.88N 117.01W
07/01/2016                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SWIFT WATER RESCUE AT CENTER ST AND UPTON
            DR. TIME APPROXIMATE.

&&

CMS
Local storm report, Jul 1, 6:28 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 NNW SAM BOYD STADIUM  36.13N 115.03W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            *** 1 FATAL ***
            SWIFT WATER RESCUE CURRENTLY UNDERWAY NEAR
            THE INTERSECTION OF DESERT INN AND
            HOLLYWOOD. ONE FATALITY REPORTED. UPDATED
            REPORT.

&&

DSB
Local storm report, Jul 1, 7:43 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      8 NE SHOSHONE           36.06N 116.19W
07/01/2016                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS THE
            CLOSURE OF STATE HIGHWAY 178 FROM THE NEVADA
            STATE LINE TO SHOSHONE AND STATE HIGHWAY 172
            FROM SHOSHONE TO DEATH VALLEY JUNCTION OWING
            TO FLASH FLOODING. TIME OF ONSET
            APPROXIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 1, 8:11 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 WSW CALIENTE          37.61N 114.53W
07/01/2016                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF REPORTED THE CLOSURE
            OF STATE HIGHWAY 317 SOUTH OF CALIENTE OWING
            TO FLASH FLOODING.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:20 PM PDTFlash Flood WarningVEFLincoln6 hr
Jul 1, 7:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 1, 8:27 PM PDTSevere Thunderstorm WarningVEFClark63 min
Jul 1, 9:18 PM PDTSevere Thunderstorm WarningVEFClark, Nye57 min
Jul 1, 9:22 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 1, 9:38 PM PDTSevere Thunderstorm WarningVEFClark37 min
Jul 1, 10:14 PM PDTSevere Thunderstorm WarningVEFClark46 min
Jul 1, 10:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Jul 1, 10:20 PM PDTSevere Thunderstorm WarningVEFNye25 min
Jul 1, 10:45 PM PDTSevere Thunderstorm WarningVEFClark, Nye30 min
Jul 1, 11:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 1, 11:28 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 1, 11:45 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Jul 2, 12:13 AM PDTAreal Flood AdvisoryVEFClark2 hr
Jul 2, 12:57 AM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 2, 1:26 AM PDTSevere Thunderstorm WarningVEFClark49 min
Jul 2, 3:45 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 2, 3:56 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 2, 12:19 AM PDTSevere Thunderstorm WarningVEFMohave27 min
Jul 2, 12:33 AM PDTFlash Flood WarningVEFMohave5 hr
Jul 2, 1:33 AM PDTFlash Flood WarningVEFMohave3 hr
Jul 2, 1:52 AM PDTSevere Thunderstorm WarningVEFMohave53 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.